×

zbMATH — the first resource for mathematics

Numerical techniques for simulating a fractional mathematical model of epidermal wound healing. (English) Zbl 1325.92043
Summary: A number of mathematical models investigating certain aspects of the complicated process of wound healing are reported in the literature in recent years. However, effective numerical methods and supporting error analysis for the fractional equations which describe the process of wound healing are still limited.
In this paper, we consider the numerical simulation of a fractional mathematical model of epidermal wound healing (FMM-EWH), which is based on the coupled advection-diffusion equations for cell and chemical concentration in a polar coordinate system. The space fractional derivatives are defined in the Left and Right Riemann-Liouville sense. Fractional orders in the advection and diffusion terms belong to the intervals \((0,1)\) or \((1,2]\), respectively. Some numerical techniques will be used. Firstly, the coupled advection-diffusion equations are decoupled to a single space fractional advection-diffusion equation in a polar coordinate system. Secondly, we propose a new implicit difference method for simulating this equation by using the equivalent of Riemann-Liouville and Grünwald-Letnikov fractional derivative definitions. Thirdly, its stability and convergence are discussed, respectively. Finally, some numerical results are given to demonstrate the theoretical analysis.

MSC:
92C50 Medical applications (general)
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
35R11 Fractional partial differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Maggelakis, S.A.: A mathematical model of tissue replacement during epidermal wound healing. Appl. Math. Model. 27, 189–196 (2003) · Zbl 1022.92016 · doi:10.1016/S0307-904X(02)00100-2
[2] Caputo, M., Cametti, C.: The memory formalism in the diffusion of drugs through skin membrane. J. Phys. D, Appl. Phys. 42, 1–7 (2009) · doi:10.1088/0022-3727/42/12/125505
[3] Schugart, R.C., Friedman, A., Zhao, R., Sen, C.K.: Wound angiogenesis as a function of tissue oxygen tension: a mathematical model. Proc. Natl. Acad. Sci. USA 105, 2628–2633 (2008) · doi:10.1073/pnas.0711642105
[4] Podlubny, I.: Fractional Differential Equations. Academic Press, San Diego (1999) · Zbl 0924.34008
[5] Liu, F., Anh, V., Turner, I.: Numerical solution of the space fractional Fokker-Planck equation. J. Comput. Appl. Math. 166, 209–219 (2004) · Zbl 1036.82019 · doi:10.1016/j.cam.2003.09.028
[6] Meerschaert, M.M., Tadjeran, C.: Finite difference approximations for fractional advection-dispersion flow equations. J. Comput. Appl. Math. 172(1), 65–77 (2004) · Zbl 1126.76346 · doi:10.1016/j.cam.2004.01.033
[7] Roop, J.P.: Computational aspects of FEM approximation of fractional advection dispersion equations on bounded domains in R 2. J. Comput. Appl. Math. 193(1), 243–268 (2006) · Zbl 1092.65122 · doi:10.1016/j.cam.2005.06.005
[8] Chen, J., Liu, F., Anh, V., Turner, I.: The fundamental and numerical solutions of the Riesz space fractional reaction-dispersion equation. ANZIAM J. 50, 45–57 (2008) · Zbl 1179.35029 · doi:10.1017/S1446181108000333
[9] Zhuang, P., Liu, F., Anh, V., Turner, I.: Numerical methods f or the variable-order fractional advection-diffusion with a nonlinear source term. SIAM J. Numer. Anal. 47(3), 1760–1781 (2009) · Zbl 1204.26013 · doi:10.1137/080730597
[10] Yang, Q., Liu, F., Turner, I.: Numerical methods for fractional partial differential equations with Riesz space fractional derivatives. Appl. Math. Model. 34(1), 200–218 (2010) · Zbl 1185.65200 · doi:10.1016/j.apm.2009.04.006
[11] Shen, S., Liu, F., Anh, V., Turner, I.: The fundamental solution and numerical solution of the Riesz fractional advection-dispersion equation. IMA J. Appl. Math. 73, 850–872 (2008) · Zbl 1179.37073 · doi:10.1093/imamat/hxn033
[12] Shen, S., Liu, F., Anh, V.: Numerical approximations and solution techniques for the space-time Riesz-Caputo fractional advection-diffusion equation. Numer. Algorithms 56, 383–403 (2011) · Zbl 1214.65046 · doi:10.1007/s11075-010-9393-x
[13] Liu, F., Zhuang, P., Burrage, K.: Numerical methods and analysis for a class of fractional advection-dispersion models. Comput. Math. Appl. 50, 45–57 (2012) · Zbl 1268.65124
[14] Çelik, C., Duman, M.: Crank-Nicolson method for the fractional diffusion equation with the Riesz fractional derivative. J. Comput. Phys. 231, 1743–1750 (2012) · Zbl 1242.65157 · doi:10.1016/j.jcp.2011.11.008
[15] Baeumer, B., Kovacs, M., Meerschaert, M.M.: Numerical solutions for fractional reaction-diffusion equations. Comput. Math. Appl. 55(10), 2212–2226 (2008) · Zbl 1142.65422 · doi:10.1016/j.camwa.2007.11.012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.